vasodepressor syncope


Also found in: Dictionary, Thesaurus, Encyclopedia.

va·so·de·pres·sor syn·co·pe

faintness or loss of consciousness due to reflex reduction in blood pressure.
Synonym(s): vasovagal syncope

vasodepressor syncope

va·so·va·gal syn·co·pe

(vā'sō-vā'găl sing'kŏ-pē)
Faintness or loss of consciousness due to increased vagus nerve (parasympathetic) activity.
Synonym(s): vasodepressor syncope.

vasodepressor syncope

The common fainting spell.

Symptoms

The patient, who may have just experienced a stressful or emotionally upsetting event, reports a feeling of wooziness, nausea, and weakness, followed often by a feeling that darkness is closing in on him. A ringing in the ears may follow, along with inability to maintain an erect posture. Witnesses may report profuse sweating or a loss of color in the face. During the event, an unusually slow pulse may be present. Several convulsive movements of the body may be noted if blood flow to the brain is inadequate but the loss of consciousness is not accompanied by other signs of seizures, e.g., tongue biting, incontinence, or a prolonged postictal period of confusion.

Patient care

Placing the patient in a sitting position with the head lowered between the legs or in a horizontal or Trendelenburg position restores blood flow to the brain and promptly aborts the attack. A brief examination should be performed to make sure the affected person can move all extremities and facial muscles and can speak clearly and understand speech. The carotid arteries should be checked for bruits, and the heart for evidence of arrhythmia or heart murmurs. Blood pressure, pulse, and oxygenation, as well as cardiac rhythm, should be monitored. Fluids should be administered by mouth if nausea has resolved, or by vein if the patient cannot take liquids orally and has an intravenous access in place. An electrocardiogram should be obtained or cardiac monitoring ordered if the patient has a history of cardiac disease, is elderly, or has multiple risk factors for cardiac disease or dysrhythmias. A complete blood count, serum electrolytes, blood urea nitrogen, creatinine, and glucose should be checked. Before the patient is allowed to get up again, vital signs should be checked; if they are normal, the patient should be assisted first to a sitting position and then to a standing position before walking independently. Patients who faint may need specialized follow-up examination, e.g., with a cardiologist, internist, or neurologist.

Synonym: vasovagal syncope; neurocardiogenic syncope
See also: syncope